Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Stevens-Johnson Syndrome
Stevens-Johnson syndrome (SJS) is an immune-mediated hypersensitivity reaction that typically involves the skin and the mucous membranes. SJS is one of several desquamative dermatological syndromes: Each of these is a serious medical condition which may in fact prove fatal if not recognised early. The most serious variant is toxic epidermal necrolysis, 30% or more of the body surface area may detach and slough.
- Prodromal symptoms of Stevens-Johnson syndrome may include productive cough, headache, malaise and arthralgia. The rash is sometime described as “burning” and may initially appear symmetrically on the face and the upper part of the torso. The rash may appear as macules that eventually develop into papules, vesicles, bullae or confluent erythema. The typical lesion has been described as having appearance of a target. The skin lesions may become bullous and later rupture, leaving denuded skin which is susceptible to secondary infection. The rash is not usually itchy, and although lesions may be widespread, the palms, soles, dorsum of the hands, and extensor surfaces are most commonly affected. Mucosal involvement may involve redness and swelling, sloughing, blistering, ulceration and necrosis. Ocular manifestations can involve blepharitis, punctate keratitis, stromal ulcer and other features.
- SJS may be caused by various factors including some infectious diseases (HIV infection, Coxsackie viral infections, influenza, hepatitis and some others), or malignancy. Up to 25-50% of cases ae thought to be idiopathic in origin. In many cases, SJS is associated with drug treatment.
- Many cases of drug-induced SJS are associated with antibiotics (especially penicillins and sulphonamides, ciprofloxacin), but anticonvulsants are also commonly implicated (phenytoin, carbamazepine, valproate lamotrigine). It is thought that many cases of SJS associated with anticonvulsants manifest with 60 days of commencing the medication. Other agents implicated as causes of drug-induced SJS include allopurinol, some antidepressants, TNF-alpha blockers (infliximab, etanercept) and tramadol.
- Management of patients with Stevens-Johnson syndrome is best provided in an intensive care unit, requiring careful attention to airway, haemodynamic stability fluid/electrolyte status, and pain control. Some sources have advocated corticosteroids as a treatment strategy. Early recognition and supportive care are critical to improving prognosis.
Please consider these issues when preparing RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to email@example.com.